November 28, 2021

Paracetamol: swollen lips could be a side effect – “Get emergency help”

Paracetamol has long been hailed as the cure-all for many ailments, with the drug’s clinical use ranging from headaches to labor pains. Considering its ubiquity, the pill is widely considered to be safe when used as directed. Side effects are rare, but a sign on the lips could be a red flag.

The safety of paracetamol has been disputed in the past, especially after it became apparent that long-term use can have serious health consequences.

Although the incidence of side effects is rare for the drug, some signs of a reaction may occur soon after ingestion.

Notably, if the lips become swollen shortly after administration, you should seek emergency medical attention.

The Drug website explains, “Get emergency medical help if you have it.” […] signs of an allergic reaction to paracetamol [such as] hives, difficulty in breathing, swelling of the face, lips, tongue or throat. “

READ MORE: Taking paracetamol may make chronic pain worse – Dr Philippa issues warning

This swelling reaction is known as angioedema, which involves swelling under the skin.

“It’s usually a reaction to a trigger, like a drug or something you’re allergic to,” the NHS explains.

“This is normally not serious, but it can be a recurring problem for some people and very occasionally can be life threatening if it affects breathing.”

Prompt treatment often helps control the swelling, the health organization explains.

DO NOT MISS :

The Drugs website warns of other side effects that should not be ignored.

It says: “Stop using [paracetamol] and call your doctor immediately if you experience a serious side effect such as low fever with nausea, stomach pain and loss of appetite, dark urine, clayey stools, or jaundice (yellowing of the stomach). skin or eyes). “

Some of these reactions will occur within minutes of taking the medicine, while others may occur more gradually.

A separate line of research has already hinted that long-term use of the drug could trigger internal bleeding – but the evidence for such claims remains limited.

Michael Doherty of Nottingham City Hospital published a study in 2011 that raised concerns.

The analysis followed a sample of 892 men and women who suffered from knee pain.

Some received paracetamol, while others received ibuprofen. A third group received a low dose of both drugs.

Blood samples taken from participants on paracetamol showed alarming results.

Levels of hemoglobin, the protein that carries oxygen in the blood, declined rapidly. Red blood cells, on the other hand, were getting smaller and paler.

At the end of a three-month follow-up period, one-fifth of the participants took paracetamol.

The results suggest that the participants lost significant amounts of blood internally.

While these side effects do exist, there is overwhelming evidence that they remain rare.

The drug is relatively safe to use for aches and pains when used as directed.


Source link